Minnesota, 2011

Flash Flood and Hail in Minnesota, August 1, 2011

August 1, 2011 · NWS MPX · 36 events in 14 counties and zones

Severe thunderstorms moved from the area west of Alexandria, southeast to the Twin Cities on Monday, August 1st. Most of the damage occurred in the morning around Alexandria, Starbuck and Glenwood, along with very heavy rainfall and flooding near Glenwood, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms moved from the area west of Alexandria, southeast to the Twin Cities on Monday, August 1st. Most of the damage occurred in the morning around Alexandria, Starbuck and Glenwood, along with very heavy rainfall and flooding near Glenwood, Minnesota. There was some decrease in the thunderstorm intensity during the late morning, but they re-intensified by the early afternoon west of the Twin Cities, and moved southeast. Isolated tree damage occurred in the Twin Cities, along with reports of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 5:41 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 1, 5:41 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 AM CDT MON AUG 1 2011

.DISCUSSION...
FORECAST CONCERN IN THE NEAR TERM IS THE EXTENT OF SHOWERS
/THUNDERSTORMS AS NORTH DAKOTA COMPLEX MOVES INTO NORTHWEST MN THIS
MORNING. MODELS SHOW VARIOUS SOLUTIONS WITH THE GFS MOST PESSIMISTIC
WITH CONVECTION CONTINUING/DEVELOPING PRETTY MUCH ALL DAY ACROSS
NORTHERN/CENTRAL MN. THE 00Z NAM AND ECMWF MORE OPTIMISTIC FOR THIS
SYSTEM GRADUALLY DIEING THIS MORNING OVER NORTHERN MN. WILL FOLLOW
MORE OF A NAM.ECMWF/SREF SOLUTION TODAY...AS BELIEVE GFS MAY HAVE A
BIT OF CONVECTIVE FEEDBACK WITH THE MCS COMING INTO THE AREA. WILL
KEEP POPS OVER NORTHERN CWA THROUGH THE DAY. STILL HAVE A BIT OF
MLCAPE OVER THIS REGION IN ASSOCIATION WITH THE WEAKENING SURFACE
BOUNDARY/STATIONARY FRONT FROM YESTERDAY. THIS BOUNDARY WILL LIKELY
LIFT NORTH AS A WARM FRONT TODAY. OUTFLOW FROM MORNING COMPLEX MAY
LIMIT NORTHWARD EXTENT AND CLOUD SHIELD MAY LIMIT SIGNIFICANT
WARMING OVER NORTHERN PERIPHERY OF CWA. STILL SHOULD SEE SOME 90
DEGREE READINGS OVER MUCH OF THE AREA. DEWPOINTS MAY BY HIGHEST
ACROSS CENTRAL MN...NEAR CONFLUENCE OF BOUNDARIES. WILL EXPAND THE
HEAT ADVISORY FARTHER NORTH TO INCLUDE ALL BUT THE FAR
NORTH/NORTHEAST CWA TODAY. STARTING TIME LOOKS OK...BUT ENDING TIME
MAY HAVE TO BE EXTENDED A BIT IF CONVECTION DOESNT FIRE EARLY
EVENING.

SAID CONVECTION IS EXPECTED TO DEVELOP NEAR SURFACE BOUNDARIES
CLOSE TO NORTHER CWA AND OVER EASTER DAKOTAS LATE AFTERNOON/EARLY
EVENING. HIGHLY CAPPED AIR TO THE SOUTHWEST WILL PUMP TEMPS TO
MID 90S AT LEAST...IN THE LEE OF THE BUFFALO RIDGE. SOME CONCERN
ON HOW MUCH/IF CONVECTION WILL FIRE ALONG SURFACE FRONT AS IT
MOVES INTO WESTERN MN DURING THE EVENING. WILL CONTINUE CHANCE
POPS OVER MUCH OF THE SOUTH AND LIKELY POPS TO THE NORTHEAST AS
THIS AREA APPEARS BEST FOR MCS DEVELOPMENT DURING THE
EVENING/OVERNIGHT. WILL CONTINUE CHANCE POPS INTO TUESDAY MORNING
OVER THE SOUTHEAST CWA. BEST CHANCE OF REDEVELOPMENT WILL BE FARTHER
SOUTHEAST OF THE CWA INTO THE AFTERNOON. OTHERWISE...WILL CONTINUE
TREND OF DRYING THE AREA OUT TUESDAY AND WEDNESDAY AS SURFACE HIGH
MOVES THROUGH. MODELS DRIVE WHAT APPEARS TO BE THE REMNANTS OF
TROPICAL STORM DON ACROSS THE SOUTHWEST AND INTO NEBRASKA LATER
WED AND FARTHER EAST ON THURSDAY. THIS FEATURE WILL HAVE TO BE
WATCHED. THE 00Z ECMWF IS A BIT SLOWER AND A BIT STRONGER AS WELL.
WILL CONTINUE TREND OF LOW END CHANCE POPS FOR NOW IN THE THU/THU
NIGHT PERIOD. MAY HAVE TO INCREASE CHANCES LATER IF ECMWF TREND
CONTINUES.

LONGER TERM INCLUDES A POSSIBLE TRANSITION IN FLOW PATTERN ALOFT.
MODELS ARE BEGINNING TO TREND DEEPER PENETRATION OF WEST COAST
SHORT WAVE ENERGY. WESTERN RIDGE GRADUALLY BREAKS DOWN LATE IN THE
PERIOD...BUT NOT BEFORE DROPPING SERIES OF COLD FRONTS OVER THE
AREA. THIS WOULD INCLUDE PARTS OF THE WEEKEND...MAINLY SATURDAY
NIGHT INTO SUNDAY.

&&

.AVIATION.../12Z TAF ISSUANCE/
THE FORECAST CONCERNS ARE THUNDERSTORMS THAT ARE ONGOING OVER
WESTERN MN THIS MORNING...AND THUNDERSTORM CHANCES LATER TONIGHT
ASSOCIATED WITH THE COLD FRONT. MESOSCALE CONVECTIVE SYSTEM OVER
WESTERN MN...WILL MOVE SOUTHEAST AS BEGIN TO WEAKEN THIS MORNING.
WORST FLYING CONDITIONS WILL BE MAINLY NORTH AND WEST OF THE TWIN
CITIES.  CEILINGS LOWERING TO 1500-2500 FEET AGL AND VISIBILITY
BELOW 3 MILES IN HEAVY RAIN AND FOG. CLOUDS WILL THIN OUT OVER
THE FORECAST AREA. EXPECT SOME SCATTERED TO BROKEN CLOUDS AT OR
ABOVE 4000 FEET BY MID AFTERNOON.  FRONTAL BOUNDARY WILL BEGIN TO
PUSH SOUTHEAST OVERNIGHT AND TUESDAY MORNING. THE BEST LIFT AND
FORCING WILL OCCUR OVER NORTHERN TWO THIRDS OF MN AND NORTHWEST
WISCONSIN.  THUNDERSTORM CHANCES LIKELY TO INCREASE CLOSE TO FRONTAL
BOUNDARY.

MSP...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE TWIN CITIES
METRO AREA THIS MORNING. THE STRONGEST STORMS SHOULD STAY MAINLY
WEST OF KMSP. CEILINGS LOWERING BRIEFLY TO AROUND 25 HUNDRED FEET IN
THE VICINITY OF THE STORMS. CONDITIONS WILL IMPROVE THIS
AFTERNOON...WITH ONLY SOME SCATTERED CLOUDS AT OR ABOVE 5000 FEET
AGL BEFORE THE COLD FRONT ARRIVES LATER TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
ANOKA-     BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-FARIBAULT-
     FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX.

&&

DWE/JM
Hazardous weather outlook, Aug 1, 4:27 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 AM CDT MON AUG 1 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
527 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS...SOME SEVERE...WILL MOVE ACROSS
PORTIONS OF CENTRAL MINNESOTA DURING THE MORNING. THESE STORMS
WILL CONTAIN TORRENTIAL RAIN AND POSSIBLY DAMAGING WIND GUSTS.
THE AREA MOST LIKELY TO SEE THESE STORMS THIS MORNING...IS
LOCATED NORTHWEST OF A LINE FROM LITTLE FALLS...ST CLOUD...TO NEAR
REDWOOD FALLS. THE STORMS SHOULD DISSIPATE BY LATE MORNING.

THE COMBINATION OF TEMPERATURES IN THE LOWER AND MID 90S AND HIGH
DEWPOINTS...WILL CAUSE HEAT INDEX VALUES TO REACH THE 105-100
DEGREE RANGE THIS AFTERNOON...ACROSS MUCH OF CENTRAL AND SOUTHERN
MINNESOTA...INTO PORTIONS OF WEST CENTRAL WISCONSIN. SEE THE
LATEST WEATHER MESSAGE CONCERNING THE HEAT ADVISORY.

LATER THIS AFTERNOON OR EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS MOST OF THE OUTLOOK AREA. REDEVELOPMENT IS EXPECTED OVER EASTERN
NORTH DAKOTA AND NORTHERN MINNESOTA FIRST...THEN WILL GRADUALLY
SPREAD EAST OVER THE REGION ALONG A COLD FRONT OVERNIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT...ALONG WITH
LOCALLY HEAVY RAIN. AN ISOLATED TORNADO CANNOT BE RULED OUT OVER
PARTS OF CENTRAL MINNESOTA THIS EVENING...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING ACROSS EASTERN
PORTIONS OF THE AREA. IT APPEARS THE SEVERE WEATHER THREAT WILL
BE FOUND FARTHER EAST HOWEVER...AS THE COLD FRONT EXITS TO THE
SOUTHEAST.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AND AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Minneapolis radar (KMPX), 202 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 hail, 6 heavy rain, 2 lightning, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 1, 5:46 AM CST
Where
Douglas County, 6.73 mi SW of Brandon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.890, -95.680

Several large trees were blown down, along with a street sign.

Thunderstorm Wind, Douglas

When
August 1, 5:47 AM CST
Where
Douglas County, 0.69 mi N of Evansville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.010, -95.680

Power lines were blown down.

Thunderstorm Wind, Douglas

When
August 1, 5:50 AM CST
Where
Douglas County, Brandon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.970, -95.600

A few trees were blown down near Brandon, Minnesota.

Thunderstorm Wind, Douglas

When
August 1, 5:50 AM CST to 6:15 AM CST
Where
Douglas County, 5.65 mi N of Kensington to 3.38 mi WSW of Forada
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.861, -95.689

Numerous trees and power lines were blown down across a large part of southwest and south central Douglas County.

Thunderstorm Wind, Pope

When
August 1, 5:55 AM CST to 6:25 AM CST
Where
Pope County, 0.24 mi S of Farwell to 1.36 mi SSW of Glenwood Arpt
Measured
104 kt (120 mph) estimated gust
Property damage
$1.0 million
Reported by
Utility Company
Coordinates
45.746, -95.620

Numerous trees and power lines were blown down along a sixteen mile long path of damage with a swath about six to eight miles wide that occurred from Farwell and northern Starbuck, to the southern side of Lake Minnewaska and the southeast side of Glenwood. An electric transmission company had three metal truss towers collapse about 2.5 miles east of Lowry. The towers were 187 feet tall, with 1700 feet of spacing between each tower. Using the enhanced Fujita scale, damage indicator 24 (ETL) applies very well; its lower bound for a degree of damage 6 is 116 mph (101 knots). The towers were rated for 120 mph. Eight miles to the southeast of the towers, on the southern fringe of the swath, an observer with a home weather station two miles south of Glenwood measured 91 mph before the power went out. The anemometer was mounted ten feet above the top of the house, and was above the tree tops. Windows were blown in and shingles ripped off. The roof of an adjacent house was blown away, and numerous trees were toppled or broken.

Hail, Douglas

When
August 1, 5:59 AM CST
Where
Douglas County, 2.83 mi SE of Holmes City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -95.510

Heavy Rain, Douglas

When
August 1, 6:00 AM CST to 9:00 AM CST
Where
Douglas County, 1.46 mi NNE of Evansville
Reported by
Trained Spotter
Coordinates
46.020, -95.670

A trained spotter measured 3.50 inches of rainfall in the past 3 hours.

Thunderstorm Wind, Douglas

When
August 1, 6:22 AM CST
Where
Douglas County, 2.54 mi NNE of Forada
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.836, -95.358

A 68 mph wind gust was measured at the Minnesota Department of Transportation Wind Sensor along Interstate 94, southeast of Alexandria.

Thunderstorm Wind, Pope

When
August 1, 7:10 AM CST
Where
Pope County, 4.42 mi E of Gilchrist
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.460, -95.260

Several large tree branches were blown down.

Hail, Pope

When
August 1, 7:15 AM CST
Where
Pope County, 2.52 mi ESE of Gilchrist
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.460, -95.300

Hail, Kandiyohi

When
August 1, 8:50 AM CST
Where
Kandiyohi County, 0.85 mi NE of Spicer
Measured
1.5 in hail
Reported by
Public
Coordinates
45.240, -94.940

Flash Flood, Pope

When
August 1, 9:39 AM CST to 11:35 AM CST
Where
Pope County, 2.97 mi NNW of Long Beach to 1.8 mi ESE of Glenwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.691, -95.467

Several low areas from Starbuck, north and northeast toward Glenwood were flooded due to rainfall amounts of three to four inches in less than 2 hours. The Hobo Park Campsite in Starbuck was flooded out due to the excessive rainfall, and cars were stranded between downtown Glenwood and Lake Minnewaska.

Thunderstorm Wind, Stearns

When
August 1, 10:01 AM CST
Where
Stearns County, 0.19 mi NW of Georgeville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.432, -94.933

A Minnesota Department of Transportation Wind Sensor measured a wind gust of 62 mph at the Georgeville Site on Highway 55.

Thunderstorm Wind, Kandiyohi

When
August 1, 10:12 AM CST
Where
Kandiyohi County, 1.55 mi E of Hawick
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.353, -94.818

A large tree blew down along Highway 23, near Hawick, Minnesota.

Lightning, Stearns

When
August 1, 10:45 AM CST
Where
Stearns County, 1.68 mi W of Waite Park
Property damage
$100,000
Reported by
Newspaper
Coordinates
45.551, -94.255

Lightning struck Hardrives Inc, business in Waite Park, Minnesota, and caused damage to the building.

Thunderstorm Wind, Meeker

When
August 1, 10:50 AM CST
Where
Meeker County, 0.69 mi S of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.120, -94.530

Several large tree branches were blown down on the east side of Litchfield, Minnesota.

Heavy Rain, McLeod

When
August 1, 11:00 AM CST to 11:30 AM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Reported by
CoCoRaHS
Coordinates
44.890, -94.370

A trained spotter measured 2.03 inches of rainfall since 11 am.

Thunderstorm Wind, Wright

When
August 1, 11:05 AM CST
Where
Wright County, 0.49 mi E of Cokato
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.080, -94.190

Several large tree branches were blown down in Cokato, Minnesota.

Thunderstorm Wind, Wright

When
August 1, 11:25 AM CST
Where
Wright County, 0.49 mi E of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.070, -93.910

A large tree brew down and blocked a road in Montrose.

Thunderstorm Wind, McLeod

When
August 1, 11:40 AM CST
Where
McLeod County, Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -94.150

Several trees were blown down in Glencoe that blocked city roads.

Thunderstorm Wind, Hennepin

When
August 1, 11:50 AM CST to 11:55 AM CST
Where
Hennepin County, 0.83 mi S of Minnetrista to 1.38 mi S of Maple Plain
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.938, -93.697

Several large trees and power lines fell down from near Minnetrista, to two miles west of Mound, then north to near the intersection of County Road 26 and 110, northeast of Minnetrista, Minnesota.

Heavy Rain, McLeod

When
August 1, 12:00 PM CST
Where
McLeod County, Glencoe
Reported by
Emergency Manager
Coordinates
44.770, -94.150

Minor ponding of water was reported on 16th Street in Glencoe.

Heavy Rain, McLeod

When
August 1, 12:00 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Reported by
Emergency Manager
Coordinates
44.890, -94.370

Minor ponding of water was noted on Highway 7 east of Hutchinson.

Heavy Rain, McLeod

When
August 1, 12:00 PM CST
Where
McLeod County, Winsted
Reported by
Emergency Manager
Coordinates
44.970, -94.050

Minor ponding of water was reported at the intersection of Fairlawn Avenue and Fairlawn Circle in Winsted.

Lightning, Meeker

When
August 1, 12:00 PM CST
Where
Meeker County, 1.87 mi ESE of Casey
Property damage
$15,000
Reported by
Newspaper
Coordinates
45.059, -94.395

Lightning struck a home near Darwin, and damaged the second floor.

Thunderstorm Wind, Hennepin

When
August 1, 12:10 PM CST to 12:15 PM CST
Where
Hennepin County, 1.54 mi SE of Minneapolis to 3.04 mi E of Minneapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.986, -93.255

A large 18 diameter tree was blown down at the corner of University and Central Avenue. In addition, wind swept debris damaged cars in the parking lot at the corner of Broadway Street and Hoover in northeast Minneapolis.

Hail, Sibley

When
August 1, 12:23 PM CST
Where
Sibley County, 0.49 mi W of Henderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.530, -93.910

Heavy Rain, Hennepin

When
August 1, 12:23 PM CST
Where
Hennepin County, 0.19 mi WSW of Minneapolis
Reported by
Trained Spotter
Coordinates
44.999, -93.284

Minor ponding of water was observed on the Minnesota Department of Transportation Webcam at Interstate 94 and Broadway.

Hail, Le Sueur

When
August 1, 12:49 PM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.390, -93.730

Thunderstorm Wind, Ramsey

When
August 1, 12:50 PM CST
Where
Ramsey County, 1.1 mi S of Falcon Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.984, -93.183

Several trees were uprooted at the University of Minnesota, St. Paul Campus.

Thunderstorm Wind, Washington

When
August 1, 12:55 PM CST
Where
Washington County, 2.55 mi WSW of Cottage Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.820, -92.930

Several large tree branches were blown down.

Hail, Ramsey

When
August 1, 12:56 PM CST
Where
Ramsey County, 2.81 mi ESE of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -93.100

Hail, Rice

When
August 1, 1:14 PM CST
Where
Rice County, 2.07 mi N of Faribault
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.330, -93.270

Funnel Cloud, Rice

When
August 1, 1:19 PM CST
Where
Rice County, 1.38 mi S of Faribault
Reported by
Trained Spotter
Coordinates
44.280, -93.270

A trained spotter reported a funnel cloud south of Faribault at the intersection of 230th and Albers Avenue.

Thunderstorm Wind, Rice

When
August 1, 1:20 PM CST
Where
Rice County, 1.47 mi NNE of Nerstrand
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.370, -93.060

Several large tree branches were blown down north of Nerstrand, Minnesota.

Thunderstorm Wind, Goodhue

When
August 1, 1:52 PM CST
Where
Goodhue County, Wastedo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.400, -92.850

The Minnesota Department of Transportation Wind Sensor measured a peak wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318310, 318311, 318314, 318323, 318321, 318297, 318304, 318330, 318324, 318298, 318299, 318340, 318336, 340001, 318670, 318325, 318305, 318326, 318328, 318327, 318329, 318306, 318307, 318308, 336524, 318333, 318300, 318309, 318301, 318335, 318331, 318302, 318303, 318296, 318332, 318334.